Flood, Somerset
- When
- December 1, 12:56 PM EST to 6:25 PM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Heavy rain fell during the first half of the day on the 1st and caused flooding along parts of the North Branch of the Raritan River in Somerset County. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell during the first half of the day on the 1st and caused flooding along parts of the North Branch of the Raritan River in Somerset County. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 1256 p.m. through 625 p.m. EST on the 1st. It crested at 7.5 feet at 300 p.m. EST. Storm totals included 1.11 inches in Flemington (Hunterdon County) and 0.87 inches at Blackwells Mills (Somerset County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 12:35 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1235 PM EST WED DEC 1 2004 .UPDATE (THIS AFTERNOON)... A COMPLETE ZONE AND GRID UPDATE WILL BE FORTHCOMING AS THE RAIN HAS CLEARED THE ENTIRE AREA. RAPID CLEARING HAS OCCURRED IMMEDIATELY BEHIND THE COLD FRONT, THEREFORE SKY COVER GRIDS HAVE BEEN UPDATED. HOURLY TEMPERATURE AND DEWPOINT GRIDS ALSO UPDATED TO REFLECT ONGOING CONDITIONS. WE WILL LEAVE PRECIPITATION OUT OF THE NORTHWEST ZONES ATTM FOR THIS AFTERNOON, AS WRAPAROUND PRECIPITATION HAS BEEN SHOWING A WEAKENING TREND. IF ANYTHING SNEAKS INTO THOSE ZONES, A NOWCAST WILL BE ISSUED. TEMPERATURES ARE EXPECTED TO DROP THROUGH THE AFTERNOON, AND THIS WILL BE REFLECTED IN THE TABLES AS WELL AS THE UPDATES ZONES. WINDS CONTINUE TO BE GUSTY AS STRONG PRESSURE RISES HAVE OCCURRED BEHIND THE FROPA AND A WIND MAX/SUBSIDENCE MOVES THROUGH THE AREA THIS AFTERNOON, THUS THE WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE CWA THROUGH THE AFTERNOON. THAT IS ALL FOR NOW. HAVE A GOOD ONE && .PREVIOUS UPDATES FROM TODAY... WE WILL DISCONTINUE THE FLOOD WATCH AS THE HVYST RAIN HAS MOVED EAST OF THE WATCH AREA. THE CHRISTINA RIVER AND VALLEY CREEK ARE CRESTING JUST BELOW FLOOD STAGE ATTM AND THERE IS NO RAIN UPSTREAM. A WHOLESALE UPDATE OF THE ZONES WILL THEN BE DONE AS THE PCPN ENDS ACRS THE REST OF OUR CWA. TFG UPDATE: BACK EDGE OF PCPN CUR IN SUSQ VLY SHOULD BE CLRG CWA 16-18Z. OTHER THAN THE CHRISTINA RIVER...IT APRS WE WILL PBLY BE OK WITH RESPECT TO FLOODING. SO FLOOD WATCH WILL BE DROPPED ONCE LAST BANDS OF HVYR RAIN MOVE THRU THE WATCH RGN. WIND ADVY WILL BE CONTINUED AND PEAK WIND GUSTS WILL BE BUMPED UP ABT 5 MPH (A BUNCH OF AROUND 50 MPH) BASED ON VAD WIND PROFILES/MRNG SOUNDGS SHOWING WINDS ABT 5 KTS STGR THAN THE ETA12 FCST AOB H8. WE HAVE ALRDY HAD REPORTS OF A FEW TREES GOING DOWN. GIVEN HOW WET ITS BEEN LATELY WE WILL HAVE MORE TREE WIND DAMAGE THAN NORMALLY WOULD BE THE CASE THIS TIME OF THE YEAR. MAX TEMPS WERE ADJUSTED UPWD BASED ON CUR READINGS. THERE MIGHT BE A POST FRONTAL SURGE THAT IS NOT TOTALLY ACCOUNTED FOR...BUT TEMPS SHLD DROP QUICKLY TAFTN IN STG CAA. ZONES WILL BE UPDATED WI THE HR TO ACCOUNT FOR THE STGR WINDS AND THEY CLEANED UP ONCE PCPN ENDS. TFG && .ORIGINAL DISCUSSION... 406 AM EST WED DEC 1 2004 .SHORT TERM (TODAY THROUGH FRIDAY)... LOW PRESSURE SYSTEM TRACKING THROUGH CENTRAL OHIO THIS MORNING WILL MOVE FROM KBUF AT 12Z TO NEAR KBGR BY 00Z THU...AND DEEPEN BY 10MB IN THE PROCESS. MODELS HAVE COME INTO VERY GOOD AGREEMENT WITH THE TRACK AND INTENSITY OF THE SYSTEM THROUGH THE SHORT TERM. FIRST ITEM TO CONSIDER TODAY IS THE WIND. GUIDANCE CONTINUES TO SHOW SLIGHTLY HIGHER WINDS WITH EACH SUCCESSIVE RUN OVER THE PAST FEW CYCLES. PREVIOUS FCST HAD RAISED WIND ADVISORIES FOR PART OF THE AREA. WE WILL EXPAND THE WIND ADVISORIES TO COVER THE ENTIRE FORECAST AREA. BUFKIT PROFILES ADVERTISE 50 TO 70 KNOT WINDS AT THE 3000 FT TO 5000 FT LEVEL THIS MORNING IN THE WARM AIR. THERE IS A SECOND MAXIMUM OF 60 KNOTS WINDS IN THE LOW LEVELS BEHIND THE FRONT IN THE COLD AIR ADVECTION. THIS SECOND MAX OCCURS AT A TIME WHEN MODEST DOWNWARD MOTION ON THE SYNOPTIC SCALE IS OCCURRING. I THINK THAT WINDS WILL GUST UP TO 50 MPH (ADVISORY CRITERIA) THIS AFTERNOON ACROSS THE REGION. NEXT ITEM...RAIN. PRECIP AMOUNTS ON BOTH MODELS BASICALLY IN THE SAME RANGE WITH THE GFS A BIT WETTER. AMOUNTS RANGE FROM 1/3 INCH SOUTH TO 1 1/3 INCHES NORTH. THE RAINS WILL OCCUR BEFORE 18Z AND WILL BE HEAVY FOR A SHORT DURATION AROUND THE TIME OF FROPA (15Z -18Z). WE WILL CONTINUE THE FLOOD WATCH FOR THE AREAS OF PA/DE/NJ THAT RECEIVED THE HEAVY RAINS OVER THE WEEKEND. TONIGHT...SKIES BECOME CLEAR AND WIND WILL SLOWLY SUBSIDE OVERNIGHT. I WILL CONTINUE TO INDICATE GUSTY WINDS EARLY TONIGHT. PARTLY CLOUDY AND COOL CONDITIONS ARE EXPECTED FRIDAY. && .LONG TERM (BEYOND FRIDAY)... FEW CHANGES MADE FROM EARLIER FCST. WEAK HIGH PRESSURE WILL BE IN CONTROL AND DRY CONDITIONS ARE IN STORE THROUGH EARLY NEXT WEEK. RIGHT NOW...THE MODELS INDICATE A STORM APPROACHING THE AREA FROM THE SOUTHWEST ON TUESDAY...SO RAIN CHANCES WILL BE CARRIED. THERE HAS BEEN A TENDENCY IN THE MODEL DATA TO SLOW THIS SYSTEM DOWN...AND THE EXACT TIMING HAS YET TO BE PINNED DOWN. OTHERWISE...LATEST GUIDANCE IS A BIT MORE ROBUST WITH A COLD FRONT EXTENDING SOUTHWARD FROM A LOW IN CANADA. CLOUDS WILL BE ON THE INCREASE OVER THE WEEKEND AS THIS SYSTEM APPROACHES...BUT ATTM IT IS EXPECTED TO BE DRY. && .AVIATION... VFR CONDITIONS WILL LOWER TO MVFR AS RAIN CONTINUES TO MOVE OVER THE AREA. IN AREAS WITH HEAVIER RAIN, SOME IFR CONDITIONS MAY DEVELOP. ALONG WITH THE RAIN WILL BE LOW LEVEL WIND SHEAR AS WINDS JUST OFF THE GROUND INCREASE TO 40 TO 50 KTS. BEHIND THE COLD FRONT GUSTY WEST WINDS WILL DEVELOP AS THE WEATHER CLEARS. && .MARINE... GALE WARNINGS ARE IN EFFECT. SOUTHERLY WINDS WILL SHIFT TO SW AND THEN TO WEST EARLY THIS AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH. WINDS WILL INCREASE AS COLDER DRIER AIR MOVES IN THIS AFTERNOON WITH SPEEDS INCREASING TO GALE FORCE. WINDS WILL DROP SLOWLY TONIGHT BUT SHOULD STILL BE HIGH ENOUGH FOR SMALL CRAFT ADVISORY EVEN LATE TONIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON. NJ...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON. MD...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON. DE...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON. MARINE...GALE WARNING ALL MARINE ZONES. UPDATES...GORSE/TFG SHORT TERM...OHARA LONG TERM...NIERENBERG AVIATION/MARINE...RNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 458 AM EST WED DEC 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 458 AM EST WED DEC 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WIND ADVISORY HAS BEEN ISSUED TODAY FOR ENTIRE REGION TODAY. A LOW PRESSURE SYSTEM WILL CROSS WELL TO THE NORTH OF OUR REGION TODAY. THE LOW PRESSURE SYSTEM WILL BE ACCOMPANIED BY RAIN AND STRONG WINDS. THE WINDS WILL SLOWLY INCREASE THIS MORNING, BUT THE STRONGEST WINDS, WITH GUSTS BETWEEN 45 AND 50 MPH WILL OCCUR THIS AFTERNOON. WINDS WILL SLOWLY SUBSIDE THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR FLOOD WATCH FOR BUCKS, CHESTER, DELAWARE, MONTGOMERY AND PHILADELPHIA COUNTIES IN PENNSYLVANIA, FOR NORTHWESTERN BURLINGTON, CAMDEN, HUNTERDON, SOMERSET AND MERCER COUNTIES IN NEW JERSEY, AND FOR NEW CASTLE COUNTY DELAWARE. STEADY RAINS THIS MORNING WILL TAPER OFF BY EARLY AFTERNOON. RAINFALL TOTALS OF ONE-HALF TO ONE INCH RANGE COULD CAUSE LOCAL FLOODING PROBLEMS IN AREAS THAT RECEIVED SOAKING RAINS LAST WEEKEND. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430285.